We all know that drugs can have unexpected side effects. This week, Horten et al. (doi: 10.1542/peds.2015-0036) share a possible association between antibiotic exposure and juvenile idiopathic arthritis (JIA). In a case-control study looking at children with newly diagnosed JIA and a matched set of controls, the authors kept track of the number and timing of antibiotic courses prior to diagnosis adjusting for key confounders.
The results are a significant association as you might expect by the fact that we are highlighting this study—but what does it mean and why would taking antibiotics lead to an autoimmune disease like JIA? The authors offer their take in the Discussion section of the study and so do infectious disease experts Drs. Jennifer Goldman and Mary Anne Jackson in an accompanying commentary (doi: 10.1542/peds.2015-1296).
There is a lot to be learned and thought about in this study and commentary. In turn, be aware of this association and perhaps families who ask for antibiotics for what is likely something viral might be less apt to request them as a result of sharing what you learn with them from this article.